Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Acad Emerg Med. 2009 Jan;16(1):34-9. doi: 10.1111/j.1553-2712.2008.00296.x. Epub 2008 Nov 8.

Hepatotoxicity despite early administration of intravenous N-acetylcysteine for acute acetaminophen overdose.

Author information

  • 1Maryland Poison Center, University of Maryland School of Pharmacy, Baltimore, MD, USA. sdoyon@rx.umaryland.edu

Abstract

OBJECTIVES:

The objective was to evaluate the effectiveness of intravenous N-acetylcysteine (IV NAC; 300 mg/kg over 21 hours) in early acute acetaminophen (APAP) overdose patients.

METHODS:

This observational case series included patients hospitalized between 2004 and 2007 for acute APAP overdoses and who were reported to a regional poison center. Inclusion criteria were plasma APAP concentrations on or above the treatment line on the Rumack-Matthew nomogram, administration of IV NAC within 8 hours of ingestion, and follow-up to known outcome. The hospital chart of each patient who received IV NAC for longer than the standard 21 hours was reviewed. Hepatotoxicity was defined as hepatic aminotransferase levels greater than 1,000 IU/L.

RESULTS:

Seventy-seven patients met inclusion criteria and received at least 21 hours of IV NAC for an acute APAP overdose. Seven patients received antidotal therapy for greater than 21 hours. These patients tended to have ingested combination preparations, have very high initial plasma APAP concentrations, and had persistently elevated plasma concentrations during their hospital stay. Hepatotoxicity occurred in 4 patients (5.2%, 95% confidence interval [CI] = 0.2% to 10.1%), including 1 death and 1 liver transplantation.

CONCLUSIONS:

Hepatotoxicity developed in 5.2% of cases, suggesting that the 21-hour IV NAC regimen is suboptimal in some patients. In addition to high initial plasma APAP concentrations, APAP product formulation and persistently elevated plasma APAP concentrations were identified as factors possibly associated with developing hepatotoxicity. The authors propose a tailored approach to the discontinuation of IV NAC and point out the need for reevaluation of optimal doses and duration of therapy.

Comment in

PMID:
19007345
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk